Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
BackgroundTardive dyskinesia (TD) is a movement disorder related to long-term antipsychotic use and characterized by involuntary repetitive movements that often affect the oral and facial muscles. Although valbenazine, a vesicular monoamine transporter 2 (VMAT2) inhibitor, is an effective treatment of TD, it may induce drug-induced parkinsonism (DIP) in some patients. Electroconvulsive therapy (ECT) improves depressive symptoms and certain movement disorders; however, its role in managing TD, particularly in patients intolerant to VMAT2 inhibitors because of DIP, remains elusive.Case presentationHerein, we describe a 65-year-old Japanese woman with a history of major depressive episodes and oral dyskinesia. The patient was treated with valbenazine for oral dyskinesia; however, she developed DIP, requiring valbenazine discontinuation. After the worsening of depression, the patient was hospitalized and underwent 10 sessions of modified ECT, which remarkably helped improving depressive symptoms and oral dyskinesia.ConclusionThis case suggests that ECT could be a viable treatment option for managing patients with depression and oral dyskinesia who are susceptible of valbenazine-induced parkinsonism.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.